MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HP054
Medical Device Problem Code Failure to Read Input Signal (1581)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 1/14/2026.B3: unknown; captured as awareness date.D4 batch #: x94291.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the device was received with the coating material of the housing was flaking off.Based on prior investigations, the loose particles on the surface are likely aluminum oxide from the base material.It was connected to a generator, evaluated with a test instrument and resulted in "reactivate two switch activations detected" alert screen displayed by the generator.The instrument was disassembled to perform an internal electrical test that revealed a hand activation to ground short circuit condition at the cable level, affecting the functionality of the handpiece.In addition, the moisture indicator was positive.The handpiece has a number of seals to prevent fluids from entering the housing."positive moisture indicator¿ describes a condition where water enters the handpiece cavity during the steam sterilization process.The primary path of ingress is the distal seal, this may be caused by a reduction of the compressive force on the distal seal.However, no definitive root cause could be drawn.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached as to what could have caused this issue.It is probable that the ingress of moisture affected handpiece functionality.
 
Event or Problem Description
It was reported that, during an unknown surgery, an alert sounded but no error message was displayed.The blade tip was not broken off and no pieces fell into the patient.Gen11 was used.The number of remaining uses of harhpgr was unknown.The same device was used as is to complete the case.There were no adverse consequences to the patient.No further information is available.

Brand Name
HARMONIC SCALPEL HAND PIECE
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key24067746
Report Number3005075853-2026-00476
Device Sequence Number18738362
Product Code LFL
UDI-Device Identifier20705036002144
UDI-Public(01)20705036002144
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002906
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHP054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2026
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/12/2026
Initial Report FDA Received Date01/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE AND GENERATOR.
Patient SexUnknown